One person is "clinging to life" and five others are recovering after they overdosed on drugs early Tuesday morning in Fairfax County, police say.
Six people ranging in age from 23 to 35 years overdosed at an apartment in the 5500 block of Seminary Road about 3 a.m., police said. The mother of one of the victims called 911 after finding the entire group unconscious, police said.
"Thank God she did," Fairfax County Police Chief Kevin Davis said in a news conference Tuesday afternoon.
Four of the victims remain hospitalized, police said. Their exact conditions are unclear at this time. Davis said one of them is "clinging to life."
When paramedics and officers arrived at the apartment, they found one woman unconscious on the sidewalk outside
Paramedics and officers gave all six of them Narcan, an emergency treatment for narcotic overdose, as soon as they got to the apartment.
"It was quite the chaotic scene," Davis said.
Police believe the six victims took cocaine laced with fentanyl, a powerful synthetic opioid. They are waiting for lab test results to confirm the substance.
It only takes a small fingertip of fentanyl to kill someone, Davis said.
He said his department held the news conference to warn the public that anyone in the D.C. region with cocaine could possess drugs from the same deadly batch.
"You could lose your life and we don't want anyone to die," Davis said.
All six victims went to a bar in Alexandria before going to the apartment, Davis said. It is unknown where they got the drugs.
Davis said the overdose victims won't be prosecuted and his goal is to find the drug dealer. Detectives are talking to the victims to try to find out where the drugs came from.
Fifty-five people have died from overdoses this year in Fairfax County and 201 others have overdosed, the police department said. Officers responded to 239 overdoses in 2020, and 80 of those victims died, police said.
Fairfax County offers free Narcan training.
"Take advantage of this training if you have a loved one, a family member or a neighbor who you believe suffers from drug addiction," Davis said.
Signs of an overdose include loss of consciousness, pinpointed pupils, low or shallow breathing, vomiting and blue fingernails.